Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 22, NWS Honolulu, HI

June 20, 20214 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Jun 20, 2021, 4:34 PM HST for 4 counties in Hawaii. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2021, 4:34 PM HST (02:34 UTC)
Expired
Jun 21, 2021, 3:13 PM HST
In force
23 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WHHW40 PHFO 210234
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
434 PM HST Sun Jun 20 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.A long-period south swell will push surf to advisory level along
south facing shores of all islands tonight. Surf and the source
swell will lower through Monday.

HIZ001-003-006-016-018-023-031>034-041-043-044-046-049>052-211545-
/O.NEW.PHFO.SU.Y.0022.210621T0234Z-210621T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
434 PM HST Sun Jun 20 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf 6 to 8 feet.

* WHERE...South facing shores of all islands.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
2 follow-up statements
753 
WHHW40 PHFO 211301
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
301 AM HST Mon Jun 21 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.A swell from east of New Zealand will keep surf above the 
advisory level along south facing shores of all islands today. The
surf will subside on Tuesday.

HIZ001-003-006-016-018-023-031>034-041-043-044-046-049>052-220215-
/O.EXT.PHFO.SU.Y.0022.000000T0000Z-210622T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
301 AM HST Mon Jun 21 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM THIS EVENING...

* WHAT...Surf 6 to 8 feet.

* WHERE...South facing shores of all islands.

* WHEN...Until 6 PM this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong currents making swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$
Donaldson
562 
WHHW40 PHFO 220113
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
313 PM HST Mon Jun 21 2021

HIZ001-003-006-016-018-023-031>034-041-043-044-046-049>052-220215-
/O.CAN.PHFO.SU.Y.0022.000000T0000Z-210622T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
313 PM HST Mon Jun 21 2021

...HIGH SURF ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jun 20, 3:33 PM HST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 20, 3:33 PM HST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
333 PM HST Sun Jun 20 2021

.SYNOPSIS...
Gentle to moderate trade winds will remain in place for the next
few days, then decline around midweek as the surface ridge north
of the state weakens. Showers will remain focused along windward
slopes, though a lingering disturbance aloft will maintain clouds
and spotty showers over the Kona slopes into this evening. Stable
and drier conditions are expected during the work week.

&&

.DISCUSSION...
A slightly unstable trade wind flow continues to produce limited
rainfall over windward slopes and spotty showers over leeward
terrain. A surface ridge roughly 700 miles north of Kauai is
driving the moderate trade winds. A weak and compact upper level
low centered about 400 miles northeast of the islands is drifting
away, and a trailing upper level trough running over the western
end of the state is generating high clouds and is leaving some
instability. As a result, isolated showers have flared over
sheltered leeward terrain, especially on the Big Island and
Kauai. These showers will dissipate by sunset, except over the
Kona slopes of the Big Island which could see additional showers
this evening. Windward rainfall has been limited today.

Trades will hold at gentle to moderate strength Monday and
Tuesday, then ease on Wednesday and Thursday as the surface ridge
to the north weakens and is pushed closer to the state. Expect
leeward sea breezes to become more widespread as the trades ease.
However, the atmosphere will become increasingly stable and high
clouds will dissipate by Monday as the upper level trough is
displaced by an upper level ridge building in from the east. This
points to limited windward showers and dry conditions leeward. The
exception will be typical summertime clouds and showers over the
Kona slopes of the Big Island each afternoon and evening. Trade
winds will likely strengthen next weekend.

&&

.AVIATION...
High pressure northeast of the state will keep gentle to moderate
easterly trade winds in place tonight and tomorrow before
weakening even more by mid-week. This afternoon, some localized
sea breezes have allowed clouds and showers to form over sheltered
leeward areas, especially on the Big Island and Kauai. However,
most shower activity will continue to favor windward slopes and
coasts, particularly during the overnight and early morning hours.
During the day tomorrow, increasing stability in the wake of an
exiting low aloft will begin to favor drier conditions than those
experienced over the past couple of days. VFR conditions are
expected to prevail throughout the forecast period with only
temporary MVFR ceilings and visibility in any heavier showers that
occur.

There are currently no AIRMETs in effect.

&&

.MARINE...
Light to moderate trade winds are expected to persist well into
the new week as a surface high remains far northeast of the
islands. The associated surface ridge will slowly move south
through the week to a position just outside the northern offshore
waters. Therefore, trades will be trending down to mainly light
by Thursday. The ridge is expected to shift back north on Friday,
allowing trades to increase again.

The current south swell is forecast to peak tonight just below
advisory level before gradually subsiding through Monday. Smaller
swells will keep surf from going flat through the upcoming week.
A few small northwest swells will move through this week. East
shore surf will decline a bit later in the week as trades weaken,
but get another boost Friday into the weekend as trades pick back
up.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wroe
AVIATION...Vaughan
MARINE...TS

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.